Too many patients assume that a supplement labeled as “natural” is unlikely to cause possibly dangerous side effects. That risk is compounded when the person taking the supplement is a child. The potential for negative side effects and toxicity is underscored in an article just published by the Journal of the American Medical Association. In it, the authors cite data from the Centers for Disease Control and Prevention showing a 530% increase in pediatric melatonin ingestions reported to the American Association of Poison Control Centers between 2012 and 2021. Roughly 1.6% of those ingestions had a “serious outcome,” including two deaths in patients under 2 years of age and 4,097 hospitalizations—287 of which required admission to an intensive care unit. Notably, there was an increase of almost 40% in pediatric melatonin exposures between 2019 and 2020, which the authors attributed to more sleep issues at the height of the COVID-19 pandemic. Signs of melatonin toxicity overlap with many other urgent care presentations and include nausea, dizziness, headaches, irritability, anxiety, diarrhea, and joint pain.

Remind Patients—and Parents—that Even ‘Natural’ Therapies Can Be Hazardous
Share this !